Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 50, NWS Dodge City, KS

May 18, 1997Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 1997, 7:02 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 7:02 PM MDT (01:02 UTC)
Expired
May 18, 1997, 7:50 PM MDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:30 PM MDTThunderstorm WindJohnson, KSPower lines blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2816 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS1 KDDC 190103 RRA
SVRDDC
KSC075-187-190150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS
  STANTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 750 PM MDT (850 PM CDT)
 
* SOME LOCATIONS AFFECTED
  MANTER                     BY 820 PM CDT
  JOHNSON                    BY 830 PM CDT

* AT 659 PM MDT (759 PM CDT)...DODGE CITY DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF MANTER MOVING SOUTHEAST
  AT 30 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

STOUT/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:16 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 18, 2:16 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT SUN MAY 18 1997

18Z SURFACE MAP INDICATING TROUGH PASSAGE THROUGH WESTERN 2/3 OF FA
WITH THERMAL LOW JUST EAST OF DDC.  ATMOSPHERE STILL MODERATELY CAPPED
BUT EXPECT CCT TO BE REACHED IN SERN ZONES AFTER 21Z.  MODIFIED
SOUNDING OFFERED AROUND 1000 J/KG AT DDC AND 1500 J/KG IN P28 AREA LATE
THIS AFTERNOON.  ISOLATED STORMS SHOULD FIRE MAINLY SERN ZONES WHERE
CAP IS WEAKEST AND MOISTURE CONVERGENCE BEST.  WITH H7-H5 DELTA T AN
IMPRESSIVE 23 DEG THIS MORNING CANNOT RULE OUT ISOLD STORM OVER THE
WEST ZONES ONCE CCT IS REACHED...EVEN THOUGH SURFACE FEATURES BECOMING
INCREASINGLY LESS FAVORABLE FOR ANYTHING ORGANIZED.  ALTHOUGH NOT
MENTIONED IN ZONES...ISOLD SEVERE WITH MAINLY LARGE HAIL IS A
POSSIBILITY IN EASTERN ZONES WHERE STORMS DO POP THIS EVENING.

LATER TONIGHT...STRONG LATE SPRING FRONT PUSHES THROUGH FA WITH THE
BEST CHANCE FOR PRECIP THIS FP OVER AREA.  ETA INITIALIZED BEST WITH
DOUBLE VORT ENTERING NORTHERN PLAINS ALTHOUGH ETA IS ALSO A LITTLE TOO
FAR SOUTH WITH LEAD WAVE.  ALSO...ALL MODELS INITIALIZED SEVERAL DEGREES
TOO COOL AT H7 HOWEVER GOOD CAA IS UPSTREAM AND SHOULD GRAZE FA ONCE H7
TROUGH PASSES.  BEST DYNAMICS WILL REMAIN TO OUR NORTH WITH TRAILING
VORT LOBE SHEARING OUT OVER NE AND NORTHERN KS DURG DAY MONDAY.  WITH
DECENT MOISTURE LEVELS BEHIND THERMAL TROUGH AND AHEAD OF COLD FRONT
LOW LEVEL FORCING WILL BE SUFFICIENT FOR BROKEN LINE OF CONVECTION
LATER TONIGHT OVER CWA.  MSL PRESSURES AROUND 4 MB TOO LOW ON MODELS
UPSTREAM IN CANADIAN AIRMASS AND BELIEVE FRONT WILL MOVE THROUGH ON
SCHEDULE IF NOT A LITTLE SOONER.  ATMOSPHERE UNSTABLE ENOUGH TONIGHT FOR
THUNDER ALL AREAS BUT SHOULD REMAIN BELOW SEVERE LEVELS.  WILL MENTION
ISOLD EVENING STORMS WITH INCREASING CLOUDS AND BEST CHANCE LATER
TONIGHT.

ON MONDAY...H9-H8 BAROCLINIC ZONE PUSHES QUICKLY THROUGH SOUTHWEST KS
AS SURFACE RIDGE BUILDS IN.  SKIES SHOULD CLEAR QUICKLY ALL BUT
SOUTHERN ZONES.  FORECAST PROBLEM IS RESIDUAL MOISTURE IN SOUTHWEST
COMBINED WITH DEVELOPING UPSLOPE FLOW. WILL KEEP SKIES MOSTLY CLOUDY IN
WEST BUT NOT MENTION PRECIP. WITH SURFACE RIDGE OVER FA MONDAY NIGHT WE
SHOULD RADIATE INTO 40S WITH LIGHT WINDS AND FAIR SKIES.

TUESDAY...MONSOON MOISTURE BEGINS WORKING NORTHEAST ACROSS ROCKIES
ASSOCIATED WITH OLD SW LOW.  UPSLOPE SOUTHEASTERLY FLOW...COMBINED WITH
SOME RETURN MOISTURE AND INCREASING PVA WEST MAY SUPPORT FRONT RANGE
CONVECTION WORKING INTO WEST KANSAS BY LATE AFTERNOON.  HAVE INCLUDED 20
PERCENT POPS FOR THIS POSSIBILITY.  LONGER RANGE LOOKS MUCH MORE
FAVORABLE FOR INCREASED CONVECTION AS SUB-TROPICAL MOISTURE GETS INTO
THE PICTURE WITH SOUTHWESTERLY H5 FLOW.  R

.DDC...NONE

DDC 051/067 045/072 052 610
GCK 050/066 045/073 052 61-
EHA 050/065 047/075 051 511
LBL 052/066 047/075 053 51-
HYS 048/065 043/073 054 610
P28 056/071 048/074 058 720

STOUT

In the hours before

Special weather statement, May 18, 6:50 PM MDT, 12 minutes before
KSZ-083-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT SUN MAY 18 1997

...FLOOD WARNING FOR HODGEMAN COUNTY CANCELLED...

A FLOOD WARNING WAS INADVERTANTLY ISSUED FOR HODGEMAN COUNTY. THERE
IS NO FLOOD WARNING IN EFFECT FOR HODGEMAN COUNTY.

MCAVOY
Special weather statement, May 18, 6:53 PM MDT, 9 minutes before
KSZ-083-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT SUN MAY 18 1997

...FLOOD WARNING FOR HODGEMAN COUNTY CANCELLED...

A FLOOD WARNING WAS INADVERTANTLY ISSUED FjOR HODGEMAN COUNTY. THERE
IS NO FLOOD WARNING IN EFFECT FOR HODGEMAN COUNTY.

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:03 PM MDTSevere Thunderstorm WarningDDCHamilton32 min
May 18, 6:15 PM MDTSevere Thunderstorm WarningDDCKearny65 min
May 18, 6:27 PM MDTTornado WarningDDCPratt48 min
May 18, 6:37 PM MDTFlash Flood WarningDDCPratt4 hr
May 18, 6:46 PM MDTSevere Thunderstorm WarningDDCPratt59 min
May 18, 7:10 PM MDTSevere Thunderstorm WarningDDCFinney50 min
May 18, 7:34 PM MDTSevere Thunderstorm WarningDDCFinney, Gray46 min
May 18, 7:46 PM MDTSevere Thunderstorm WarningDDCKiowa, Pratt49 min
May 18, 7:58 PM MDTSevere Thunderstorm WarningDDCGrant62 min
May 18, 8:19 PM MDTSevere Thunderstorm WarningDDCGray31 min
May 18, 8:25 PM MDTFlash Flood WarningDDCPratt4 hr
May 18, 8:31 PM MDTSevere Thunderstorm WarningDDCFord64 min
May 18, 8:40 PM MDTSevere Thunderstorm WarningDDCHaskell, Seward50 min
May 18, 8:47 PM MDTSevere Thunderstorm WarningDDCKiowa48 min
May 18, 9:10 PM MDTSevere Thunderstorm WarningDDCMeade60 min
May 18, 9:10 PM MDTTornado WarningDDCFord50 min
May 18, 9:33 PM MDTSevere Thunderstorm WarningDDCKiowa62 min
May 18, 10:00 PM MDTSevere Thunderstorm WarningDDCClark45 min
May 18, 10:01 PM MDTSevere Thunderstorm WarningDDCFord59 min
May 18, 11:50 PM MDTFlash Flood WarningDDCPratt5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.